Alert archive / Tennessee / Tornado Warnings in 2002
Tornado Warning 26, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at Nov 10, 2002, 9:35 PM EST for Morgan County, Tennessee. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 10, 2002, 9:35 PM EST (02:35 UTC)
- Expired
- Nov 10, 2002, 10:15 PM EST
- In force
- 40 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Morgan County, TN
The radar
The Knoxville radar (KMRX), 113 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 10, 5:50 PM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1368 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1177 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 490 m²/s²
- 0-3 km storm-relative helicity
- 560 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 15.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KMRX 110235 TORMRX TNC129-110315- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 935 PM EST SUN NOV 10 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * TORNADO WARNING FOR... MORGAN COUNTY IN EAST TENNESSEE * UNTIL 1015 PM EST * AT 931 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH A DEVELOPING TORNADO 7 MILES NORTHWEST OF PINE ORCHARD...OR 10 MILES SOUTHWEST OF WARTBURG...MOVING EAST AT 55 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... WARTBURG AROUND 940 PM EST PETROS AROUND 950 PM EST THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR THE WARNED AREA. IF IN A MOBILE HOME OR VEHICLE...LEAVE IT IMMEDIATELY AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH AND COVER YOUR HEAD WITH YOUR HANDS. NIGHTTIME TORNADOES ARE ESPECIALLY DANGEROUS. TAKE COVER NOW IF YOU WAIT UNTIL YOU SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE. LAT...LON 3611 8485 3592 8470 3603 8436 3622 8450 $$ DMG
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Nov 10, 3:10 PM EST, 6 hours 25 minutes earlier.
Area forecast discussion, Nov 10, 3:10 PM EST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 310 PM EST SUN NOV 10 2002 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* AFTERNOON FORECAST DISCUSSION 310 PM EST SUN NOV 10 2002 COLD FRONT MOVING INTO SOUTHERN IL AND SOUTHEAST MO. GETTING A LINE OF THUNDERSTORMS CONTINUING TO EXPAND FURTHER SOUTH NEAR MS RIVER AHEAD OF THE FRONT. MODELS IN SOME AGREEMENT ON MOVING FRONT AND UNSETTLED WEATHER INTO OUR AREA TONIGHT. AVN WAS THE QUICKEST. LOOKING AT CURRENT PRECIP...THINK THE SLOWER ETA MAY BE BETTER. MODELS DO AGREE ON BRING A 50KT LOW LEVEL JET AND GOOD UPPER DIVERGENCE INTO OUR AREA THIS EVENING. ALSO PLENTY OF MOISTURE AND INSTABILITY TO SUPPORT STRONG TO SEVERE STORMS MOVING INTO OUR AREA. WILL KEEP 100 POPS FOR TONIGHT AND KEEP MENTION OF POSSIBLE SEVERE. FOR VETERANS DAY...SLOWER ETA KEEPS SHOWERS AROUND FOR MOST OF THE DAY...WHILE AVN ONLY SHOWING CHANCE POPS EARLY. WILL KEEP LIKELY POPS GOING IN THE NORTHEAST FOR THE MORNING HOURS AND CHANCE POPS ELSEWHERE...THEN KEEP CHANCE POPS FOR EVERYONE MONDAY AFTERNOON...BUT SHOULD SEE DRIER WEATHER LATE. ANOTHER WAVE MOVES IN MONDAY NIGHT AND TUESDAY. AVN FURTHER NORTH AND QUICKEST WITH THE PRECIP. WILL ONLY GO WITH LOW CHANCE POPS FOR NOW. EXTENDED...CONFIDENCE IN EXTENDED FORECAST REMAINS QUITE LOW AS MEDIUM RANGE MODELS SHOW LITTLE AGREEMENT ON THE TIMING OF INDIVIDUAL EVENTS. AS SUCH...WILL BASICALLY CONTINUE WITH ONGOING EXTENDED FORECAST WITH ONLY A FEW TWEAKS HERE AND THERE. WILL INTRODUCE DRY WEATHER FOR DAY 7 AND GENERALLY FOLLOW GFS ENSEMBLE MOS FOR TEMPS. CHA 63 67 47 56 / 100 40 30 40 TYS 61 64 45 53 / 100 40 30 40 TRI 59 62 42 50 / 100 60 30 40 OQT 61 64 45 53 / 100 40 30 40 .MRX... NC...NONE. TN...NONE. VA...NONE. GH/LM ******************************************************************** LATE MORNING FORECAST DISCUSSION (UPDATE) 1020 AM EST SUN NOV 10 2002 RADAR SHOWING SCATTERED SHOWERS MOVING NORTHEAST ACROSS THE CWA. MORE MOVING UP FROM AL/GA. THINK IT WILL ONLY BE SCATTERED ACTIVITY FOR MOST OF TODAY...BUT WILL KEEP LIKELY POPS GOING FOR CENTRAL AND SOUTH WITH BETTER COVERAGE EXPECTED BY 00Z. SEVERE WEATHER NOT EXPECTED UNTIL THIS EVENING...WHEN FRONT GETS CLOSER. WITH STRONG SOUTHWEST WIND...SHOULD HAVE NO TROUBLE WARMING UP DESPITE SOME CLOUDS...TEMPERATURES LOOK GOOD. GH ********************************************************************* EARLY MORNING FORECAST DISCUSSION 415 AM EST SUN NOV 10 2002 POWERFUL UPR LVL JET DRIVING E THRU PLAINS STATES INTO MID SOUTH TODAY AND TONITE BRINGING S/WV FEATURES TO REGION THIS MORNING AND AGAIN LATER TODAY AND TONITE. BEST UPR SUPPORT BUILDING NE INTO OHIO VLY EARLY THIS MORNING. STILL SOME INSTABILITY PRESENT AND SCT CONVECTION PRESSING E INTO FA THIS MORNING AND WITH STRENGTHENING LOW LVL WINDS AHD OF PLAINS STATES TROF TEMPS/DEWPOINTS WILL CLIMB ALLOWING LIS TO DROP AS THE DAY PROGRESSES. BELIEVE THERE WILL BE A LULL IN THE ACTION LATE MORNING INTO THE AFTERNOON WITH INCREASING THREAT FOR SHRA/TSRA DEVELOPMENT AHD OF FNT TWD EVENING. SPC HAS PLACED FA IN MDT RISK FOR EVENT TONITE AND WILL USE SVR WORDING IN ZONES TO HIGHLIGHT THIS POSSIBILITY. FNT EXITS FA ARND 12Z BUT WILL KEEP SOME POPS THRU MON AS TRAILING VORT SWINGS NE THRU BASE OF UPR TROF. TEMPS WILL BE A MAJOR STORY TODAY AS NEAR RECORD WARMTH POSSIBLE WITH EARLY MORNING READINGS ALREADY IN MID 60S AND WITH TIGHTENING PRES GRAD MID TO UPR 70 DEGREE TEMPS APPEAR REACHABLE. STAYED CLOSE TO GUIDANCE BLEND THRU REMAINDER FCST. CHA 78 57 66 43 / 70 100 30 30 TYS 75 56 63 41 / 60 100 30 30 TRI 74 56 60 39 / 60 100 40 30 OQT 75 56 63 41 / 60 100 30 30 ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 905 PM EST SAT NOV 9 2002 FORECAST APPEARS IN GOOD SHAPE TONIGHT AS CLOUDS CONTINUE TO INCREASE ACROSS THE REGION. CONVECTIVE PCPN IS DEVELOPING OVER WRN THIRD OF TN IN ADVANCE OF AN APPROACHING 500 MB SHORTWAVE. MOST LIGHTNING IS ALONG OR W OF MISSISSIPPI RIVER WHERE BEST INSTABILITY IS NOTED... SO MAINLY SHOWERS FOR AT LEAST WRN PARTS OF THE FORECAST AREA LATE TONIGHT. MAY SLIGHTLY RAISE POPS FOR SE TN AND PLATEAU GROUPS AND LOWER SLIGHTLY FOR NE TN AND SW VA...HOWEVER CURRENT POP GRIDS MESH WELL WITH NEIGHBORING SITES OF THE EASTERN CLUSTER. WILL WATCH RADAR TRENDS FOR A BIT LONGER...AND THEN DECIDE ON AN UPDATE OR NOT. STRONG TO SEVERE STORMS SEEM POSSIBLE BY LATE SUNDAY AFTERNOON AND EVENING...AND THE CURRENT HWOMRX ADVERTISES THIS POTENTIAL QUITE WELL. TG
Hazardous weather outlook, Nov 10, 12:15 PM EST, 9 hours 20 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-110000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 1215 PM EST SUN NOV 10 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA. .DAY ONE... THE AREA IS OUTLOOKED FOR A MODERATE TO HIGH RISK OF SEVERE THUNDERSTORMS LATER TODAY AND TONIGHT. A COLD FRONT WILL APPROACH THE SOUTHERN APPALACHIANS BY THIS EVENING. STRONG WINDS ALOFT AND NEAR THE SURFACE WILL PRODUCE CONDITIONS FAVORABLE FOR SEVERE THUNDERSTORMS. DAMAGING STRAIGHT-LINE WINDS WILL BE THE MAJOR THREAT BUT ISOLATED TORNADOES CANNOT BE RULED OUT. HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTER ACTIVATION IS NOT ANTICIPATED. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.
In the hours before
Local storm report, Nov 10, 8:04 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
804 PM EST SUN NOV 10 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 PM NIOTA TN WIND DAMAGE
11/10/02 MCMINN TREES DOWN. REPORTED BY
DISPATCH.
DAELocal storm report, Nov 10, 8:10 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
810 PM EST SUN NOV 10 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0725 PM SWEETWATER TN 91 MPH TSTM WIND GUST
11/10/02 MONROE REPORTED BY SPOTTER.
0725 PM SWEETWATER TN 1.75 INCH HAIL
11/10/02 MONROE REPORTED BY SPOTTER.
DAELocal storm report, Nov 10, 8:16 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
816 PM EST SUN NOV 10 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0812 PM LOUISVILLE TN 1.75 INCH HAIL
11/10/02 BLOUNT REPORTED BY SPOTTER.
0814 PM KNOXVILLE TN 1.75 INCH HAIL
11/10/02 KNOX REPORTED BY SPOTTER.
DAELocal storm report, Nov 10, 8:40 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
840 PM EST SUN NOV 10 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0752 PM LENOIR CITY TN WIND DAMAGE
11/10/02 LOUDON TREES DOWN. REPORTED BY
DISPATCH.
DAELocal storm report, Nov 10, 9:21 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
921 PM EST SUN NOV 10 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 PM COUNTYWIDE TN WIND DAMAGE
11/10/02 CAMPBELL TREES DOWN. REPORTED BY
DISPATCH.
DAELocal storm report, Nov 10, 9:27 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
927 PM EST SUN NOV 10 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0835 PM COUNTYWIDE TN WIND DAMAGE
11/10/02 ROANE TREES DOWN. REPORTED BY
DISPATCH.
DAEThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 10, 7:02 PM EST | Tornado Warning | MRX | McMinn | 43 min |
| Nov 10, 7:12 PM EST | Tornado Warning | MRX | Claiborne | 48 min |
| Nov 10, 7:16 PM EST | Tornado Warning | MRX | Blount, Loudon, Monroe | 44 min |
| Nov 10, 7:55 PM EST | Tornado Warning | MRX | Blount, Knox | 50 min |
| Nov 10, 7:57 PM EST | Tornado Warning | MRX | Bledsoe | 33 min |
| Nov 10, 8:05 PM EST | Tornado Warning | MRX | Sevier | 40 min |
| Nov 10, 8:12 PM EST | Tornado Warning | MRX | Morgan | 48 min |
| Nov 10, 8:19 PM EST | Tornado Warning | MRX | Roane | 41 min |
| Nov 10, 8:25 PM EST | Tornado Warning | MRX | Jefferson | 35 min |
| Nov 10, 8:32 PM EST | Tornado Warning | MRX | Anderson | 28 min |
| Nov 10, 8:41 PM EST | Severe Thunderstorm Warning | MRX | Campbell | 64 min |
| Nov 10, 8:45 PM EST | Tornado Warning | MRX | Knox, Union | 60 min |
| Nov 10, 8:48 PM EST | Tornado Warning | MRX | Cocke | 27 min |
| Nov 10, 8:54 PM EST | Tornado Warning | MRX | Anderson | 36 min |
| Nov 10, 8:59 PM EST | Severe Thunderstorm Warning | MRX | Greene | 46 min |
| Nov 10, 9:07 PM EST | Severe Thunderstorm Warning | MRX | Claiborne | 53 min |
| Nov 10, 9:13 PM EST | Tornado Warning | MRX | Bledsoe, Claiborne | 47 min |
| Nov 10, 9:28 PM EST | Severe Thunderstorm Warning | MRX | Morgan | 32 min |
| Nov 10, 9:28 PM EST | Tornado Warning | MRX | Grainger | 47 min |
| Nov 10, 9:38 PM EST | Severe Thunderstorm Warning | MRX | Hancock | 52 min |
| Nov 10, 9:42 PM EST | Severe Thunderstorm Warning | MRX | Campbell | 48 min |
| Nov 10, 9:51 PM EST | Tornado Warning | MRX | Anderson, Campbell | 39 min |
| Nov 10, 9:53 PM EST | Tornado Warning | MRX | Roane | 22 min |
| Nov 10, 9:59 PM EST | Tornado Warning | MRX | Claiborne, Union | 46 min |
| Nov 10, 10:05 PM EST | Tornado Warning | MRX | Hancock, Hawkins | 40 min |
| Nov 10, 10:10 PM EST | Tornado Warning | MRX | Morgan, Roane | 35 min |
| Nov 10, 10:21 PM EST | Tornado Warning | MRX | Anderson | 39 min |
| Nov 10, 10:37 PM EST | Tornado Warning | MRX | Hawkins, Sullivan | 38 min |
| Nov 10, 10:41 PM EST | Tornado Warning | MRX | Hancock | 49 min |
| Nov 10, 10:42 PM EST | Severe Thunderstorm Warning | MRX | Bledsoe, Marion, Sequatchie | 48 min |
| Nov 10, 10:46 PM EST | Tornado Warning | MRX | Union | 44 min |
| Nov 10, 10:51 PM EST | Severe Thunderstorm Warning | MRX | Morgan, Roane | 39 min |
| Nov 10, 11:01 PM EST | Severe Thunderstorm Warning | MRX | Hamilton | 44 min |
| Nov 10, 11:05 PM EST | Tornado Warning | MRX | Claiborne, Hancock | 40 min |
| Nov 10, 11:32 PM EST | Severe Thunderstorm Warning | MRX | Bradley, Polk | 43 min |
| Nov 10, 11:48 PM EST | Severe Thunderstorm Warning | MRX | Anderson, Blount, Claiborne, Grainger, Hancock, Jefferson and 5 more | 42 min |
| Nov 11, 12:15 AM EST | Severe Thunderstorm Warning | MRX | Monroe, Polk | 60 min |
Nearby
Tornado Warnings in Tennessee, 2002Every tornado warning in 2002Tornadoes in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.